Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
15256956 tn?1439428831

PVC/PAC's & High Blood Pressure & Sleep Apnea

Aaaaah! I feel like a walking Irwin Allen film.

39 year old Male, overweight with high blood pressure (controlled), sleep apnea and under constant barrage of PVC's and PAC's.

I'm 242 lbs. Back in 2010 I had a nuclear stress test as a routine investigation into my heart and it came back abnormal so off to the hospital I went for a Heart Cath.

I was very much relieved when the Cardiologist there said my arteries were clean and normal. No heart disease.

Now I'll be the first to admit I tend to worry and get anxious on the turn of a dime.

I got diagnosed with Sleep Apnea this summer and I've been on CPAP for a couple months now, and it's working - as I stopped falling asleep during movies (which was the reason for the sleep test - daytime sleepiness).

But my PVC's and PAC's seem to be rearing their ugly heads again. Before I used to get them just while sitting around, relaxing, in bed, etc.

Now I get them with activity like walking, basic everyday things. Plus I get short of breath now easier and even have some mild dizziness ever since I was switched from Metoprolol 150 twice a day to Bystolic 20 once a day.

The Cardiologist insists my ectopics are harmless given my history and despite my BP.

I WANT to start walking and riding my bike and drop weight which would do wonders for me. I want to be able to walk down to the cafe like I I used to with my backpack and sketchbook & laptop and create like I used to but I'm terrified.

I'm trying to work through my anxiety & Cardio Neurosis with a Psychiatrist but it seems to be they like juggling my anxiety meds.

Has anybody else had a hellish-time switching beta-blockers?

I know it takes two weeks for the meds to build up in your system and admit I could be a bit panicked over this for no reason other than I haven't given it time.

3 Responses
1423357 tn?1511089042
I'm glad to hear that you're on CPAP therapy as am I for 8 years now.  It no doubt saved me from an early demise, and my OSA was very severe.  It took a while to recover from the abuse I was unknowingly putting my body through.

I too was/am on Metoprolol. You say that you were on 150mg twice a day.  That's a significant amount!  I maxed out at 100mg twice a day, and couldn't take it.  Any physical output felt like a major effort, and I got this heavy weight on my chest feeling.  It was dialed back to 100mg per day, then to 75mg which I'm on now.  So I don't know about the dosages for Bystolic, if you were prescribed a similar level as the Metoprolol, that could be the reason that you feel beat.  You might want to look into that.

I would get clusters of PVC after a bad night of sleep before CPAP therapy.  My heart would skip for several days afterwards. I still get them in clusters particularly during the summer.  Once the cool weather hit, they vanish.  It's a mystery to me, and my physician says not to worry about them.  
15256956 tn?1439428831
If I understand dosage equivalencies for Beta-Blockers, then 20mg of Bystolic once daily is equal to 100mg Metoprolol twice a day.

I know the Metoprolol seemed like a high dose, but 150mg was in the middle, dosage-wise. There are people who take 400mg a day.

I was taking it twice a day to get the full effect for 24 hours (Metoprolol takes about an hour to get in your system and has a half-life of 6-7 hours), so yeah, while it sounded like a 300mg, it was really just 150mg per 24 hours. At the time, the physician (an FNP) didn't think to put me on the ER which would've been one dose daily.

So rather than monkey with Metoprolol any longer (my hr has been slowly climbing so it was losing it's potency) my cardiologist decided to go with Bystolic.

I woke up late today and I have been getting minor PVC/PAC's sporadically during the day. I think I was at 5 or 7 as off this post since 2 PM.  
1423357 tn?1511089042
I think another thing to consider is that with the dose that you were taking, I think there was a slow, but steady rise in the level of Metoprolol in your blood due to the half life latency.  My cardiologist had told me the he had patients who were on up to 400mg per day, and I wondered who and what age group happened to be on that amount.  I think if you're sedentary, you may not notice the effect of taking that amount.  But a relatively young guy like yourself, or even an active older person like myself I think would be adversely impacted.  Like I said, 200mg a day laid me out.  I felt like a zombie.  Also, your physician might have done you a favor in prescribing Metoprolol Tartrate.  The luxury of taking the time release version, Metoprolol Succinate come with a heavy price.  

I hope the Bystolic works out for you, and stick with the CPAP.  The effects of chronic Sleep Apnea late in life aren't good. Without a doubt it saved me from a early, unpleasant demise.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.